Diabetes - Type 1 Community
Lantus side effect
About This Community:

This patient support community is for questions related to juvenile diabetes including Celiac disease, depression, diabetic complications, hyperglycemia / diabetic keto-acidosis, hypoglycemia, islet cell transplantation, nutrition, parenting a diabetic child, pregnancy, pump therapy, school issues, and teens with diabetes.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Lantus side effect

My 13-year-old daughter has been on Lantus since her diagnosis one year ago (along with the Novolog pen).  Lately at night (bedtime), she has increased anxiety, to the point of uncontrolled crying and worrying about all sorts of things.  Maybe it's just hormones kicking in, but seems more than that.  When I have her test during these anxiety episodes, she's within normal range.  Has anyone else experienced this with their child?
Related Discussions
Avatar_n_tn
I am not a physician, but the mom of a type one diabetic.  I do not have any experience with Lantus, and have not heard of any anxiety related with it.  

I would suggest that you contact your endocrinologist or diabetic educator to see if it could be a side effect.  

You might also want to consider other insulin
9 Comments Post a Comment
Blank
Avatar_n_tn
Hello, wow I can relate to your daughter a ton. Okay I just got diagnosed a few months ago with type 1 and I am thirteen as well. I am on lantus and the Novolog pen. I know when I first started lantus I got very anxious and before I had to take it, just in a dead panic. I can not fully answer your question, but I need your help. Can you ask your daughter if her lantus burns, itches, and/or does the area she injects it (arm, leg, stomach) feel heavy or like a big knot is under it? I have had this problem and was just wondering where she does it, how she stops it from these uncomfortable feelings (or if she cant, just tell her I do it in my thighs mostly all the time, freezing the area does not work, relaxing the leg doesn't work, ect.ect. Any information will help, and I am truly sorry I am questioning back. The only thing I can offer as advice is, just have her to get her mind off whatever like watching TV or go on the computer. If shes panicking about taking the Lantus, just let her know It is only once a day, for about 15 seconds and she can go one more day without having to do it. (OS- I am on 26 units of lantus, 5' 3' and 109 lbs.)(Wait one more thing, does she also have hair loss? Because I do (nothing noticeable by looking at me, its just everywhere though. I think its from the lantus maybe, or novolog.)  E-Mail me if you get some free time, suzmarie1872yahoo.com Thank you- Suzanne , best of luck.
Blank
Avatar_n_tn
Very sorry for the double post, my email is ***@****, True hope for best - Suzanne
Blank
Avatar_n_tn
Hi Suzanne - thank you for you quick response and advice for my daughter.  I can sympathize with what you're going through - it's not easy, but you will adjust, and will be just fine.  As far as the Lantus, my daughter injects in arms and upper thigh (rotating the site) each night.  She does complain of it burning (even if the Lantus sits out and warms up for a bit).  Don't know how to avoid the burning.  So far, no knots or heaviness yet.  It isn't the Lantus that panics her, it's afterwards, at bedtime when her worries kick in.  I think it's just teenage hormones kicking in (as I'm sure you know!).  No hair loss that we're aware of, but everybody reacts differently.  You keep up the good work and keep testing and monitoring and you'll do great!  
Blank
Avatar_n_tn
See when I say knots or heaviness... I do not mean an actual knot under my skin. It just fels like a weight is inside my leg, and it will be hard to stand or walk on. |We have asked my endo about it and all their advice was "Well we have heard of burning before." So, okay, you've heard of it, so what should I do? So at least I thank you for having more sense on this site than to just tell em "Contact your endo" I'm switiching to the pump I'm pretty sure of. I hear wonderful things about it from everyone and the Lantus just brings me to tears sometimes! Anyways, thanks again - Suzanne T from FL
Blank
Avatar_m_tn
Lantus works by crystalizing under ths skin. The "other" 24 hour insulin is Levemir, by Novo-Nordisk. It does not crystalize, but attains it's 24 hour effect another way. If you are haing difficulty with Lantus, you have every right to ask to try an equivalent alternitive. If your doctor has a reson why he thinks  this is not advisable, he will tell you.

The switch from Lantus to Levemir for me required no dose adjustment, and it performed just as well as Lantus.

Larry
Blank
Avatar_m_tn
Sorry, my comment should have been directed to Suzanne.

Larry
Blank
Avatar_n_tn
See they mentioned Levimer (unsure of spelling) and I said no I didn't want to fiddle and get re-adjusted with a 24hr. insulin. So they said okay and mentioned it again a few weeks later when I went back.. I asked them and they said they are finding out levimer is not lasting a full 24 hrs anymore and i would have to take it 2wice a day.
Blank
Avatar_n_tn
I am a 21 year old type 1 diabetic, also on Lantus.  I haven't experienced anxiety with this insulin, nor have I heard that this is a side effect.  However, I think you should talk to your diabetic team.  It may be related to the insulin, in which case there are many other insulins out there your daughter can switch to.

I do think too that her anxiety could simply stem from being a young teen with diabetes, and the stress of being 'different' from her friends.  I know that personally for me this was an issue and a source of stress.  The shots she gives herself might just be a trigger for her and bring up these feelings.  It's very easy for some kids to deal with being diabetic, and difficult for others.  Especially because at that age, if other kids know she's diabetic but don't understand it, there can be teasing or mean comments.  Then again, maybe her anxiety has nothing to do with her diabetes - being 13 and dealing with gossip, boys, and cliques is stressful enough!
Blank
Post a Comment
To
MedHelp Health Answers
Blank
Diabetes Tracker
Track glucose levels, and other diabetes measurements, symptoms and medications
Start Tracking Now
Blank
FoodDiary Tracker
Track Your Daily Carbs and Overall Diet
Start Tracking Now
Recent Activity
463897_tn?1342704822
Blank
MH Community Mgr is your due date 12/13/14 ? Comment
Nov 21
463897_tn?1342704822
Blank
MH Community Mgr commented on nursegirl6572's status
Nov 21
3212382_tn?1416379222
Blank
Ripterror added the Diabetes Tracker
Nov 19
Diabetes - Type 1 Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
Top Diabetes Answerers
4851940_tn?1385441629
Blank
jemma116
United Kingdom